Alert archive / Iowa / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 77, NWS La Crosse, WI

July 18, 2010Houston County, Minnesota; Allamakee County, Winneshiek County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 18, 2010, 12:06 AM CDT for Houston County, Minnesota; Allamakee County, Winneshiek County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 2010, 12:06 AM CDT (05:06 UTC)
Expired
Jul 18, 2010, 12:45 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Allamakee County, IA, Winneshiek County, IA, Houston County, MN

The radar

The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 8:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2010-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2010-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:55 PM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 2:55 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 PM CDT SAT JUL 17 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY

FORECAST FOCUS MAINLY ON CONVECTIVE POTENTIAL UNDER INFLUENCE OF
ZONAL FLOW WITH EMBEDDED ENERGY.

19Z SURFACE ANALYSIS SHOWS HIGH PRESSURE REACHING FROM IA/IL UP
THROUGH EASTERN WI/MICH.  LOW PRESSURE CENTER OVER SD...WITH WARM
FRONT ARCHING TO NEAR WHAPETON/BRECKENRIDGE..TO NORTH OF TWIN CITIES.
WARM AND MOIST AIRMASS IN PLACE TO THE WEST...MAINLY WEST OF I-35. TO
THE EAST...INFLUENCE FROM HIGH PRESSURE AND DRIER AIRMASS ALLOWING
DEWPOINTS TO MIX OUT. REGIONAL RADAR LOOPS SHOW SEVERAL SMALL CELLS
IN THE WARM ADVECTION ZONE AHEAD OF THE WARM FRONT...OVER
NORTHWEST/WEST CENTRAL WI.  LARGER CLUSTER OF THUNDERSTORMS OVER
CENTRAL/NORTHERN MN. LATEST ANALYSIS SUGGEST STRONG TO SEVERE
CONVECTION ACROSS CENTRAL MN...EVOLVING SOUTH AND SOUTHEAST INTO AND
THROUGH THE FORECAST AREA THIS EVENING.

WITH LOWER DEWPOINTS THIS AFTERNOON...NEVER REALLY MET HEAT INDEX
CRITERIA. HAVE CANCELED THAT.

ATMOSPHERE VERY UNSTABLE TO THE WEST OF THE FORECAST AREA...AND
MARGINALLY SO OVER THE FORECAST AREA. NEGATIVE AREA /CAP/ SEEN IN
MODEL FORECAST AND OBSERVED SOUNDINGS LIMITING CONVECTIVE SCOPE AT
THE CURRENT TIME...BUT EXPECT ACTIVITY TO EXPAND THROUGH THE
AFTERNOON AND EVENING. CURRENT ACTIVITY GOING ON THE EDGE OF THE
BEST INSTABILITY AND WEAKEST CAP...AND EXTRAPOLATING THIS WOULD
TAKE THE CONVECTIVE CLUSTER SOUTH ALONG AND WEST OF THE MISSISSIPPI
RIVER THIS EVENING. SOME ACTIVITY ALSO MOVING THROUGH WI AS WELL...
SO HIGH POP FOR FORECAST AREA STILL LOOKS ON TARGET AS THE LOW AND
COLD FRONT PROGRESS THROUGH THE REGION.

ACTIVITY WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT INTO
EARLY SUNDAY...ALLOWING HIGH PRESSURE TO TAKE UP RESIDENCE BRIEFLY
FOR SUNDAY NIGHT/EARLY MONDAY TIMEFRAME. BUT WITH A ZONAL FLOW
REGIME IN PLACE...THIS RESPITE WILL BE SHORT-LIVED. THE NEXT
DISTURBANCE IN THE FLOW ALREADY LOOKS TO PROVIDE A THREAT FOR
CONVECTION AGAIN BY MONDAY AFTERNOON/EVENING. THE FRONT THAT MOVES
THROUGH TONIGHT WILL STALL EAST/WEST JUST TO OUR SOUTH...ACROSS
NEB/IA/IL.  AS THIS DISTURBANCE MOVES THROUGH...CONVECTION IS
ANTICIPATED ALONG AND NORTH OF THE FRONT. SO HIGHEST RAIN CHANCES
WILL BE GENERALLY OVER THE SOUTHERN ZONES...BUT AT LEAST A SMALL
CHANCE EVEN INTO THE NORTHERN SECTIONS OF THE FORECAST AREA.

&&

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

ZONAL FLOW REGIME LOOKS TO PREVAIL THROUGH MUCH OF THE WEEK...
ALTHOUGH MODELS SUGGESTING THAT THE PATTERN STARTS TO BECOME MORE
AMPLIFIED LATE IN THE WEEK. THE WEST TO EAST FLOW LOOKS TO KEEP A
PARADE OF SHORT WAVE TROUGHS MOVING THROUGH THE UPPER MIDWEST. AND
THE AFOREMENTIONED STALLED FRONT LOOKS TO LINGER AS WELL. SO...
FEELING IS THAT THERE WILL BE A CONTINUED THREAT FOR RAIN FROM TIME
TO TIME EACH DAY THROUGH FRIDAY. HAVE MAINTAINED RAIN CHANCES
THROUGH THE WEEK AS A RESULT...ALTHOUGH IT CERTAINLY WON'T RAIN
CONSTANTLY.  THERE WILL BE MORE DRY PERIODS THAN WET...BUT PINNING
DOWN THE TIMING IS DIFFICULT. AS WE GET TO FRIDAY...THE GFS FASTER
WITH THE AMPLIFICATION PROCESS...AND SENDS A WAVE THROUGH THE
REGION WITH A CHANCE FOR RAIN. ECMWF SLOWER...AND DEVELOPS A DEEPER
TROUGH/CLOSED CIRCULATION OVER SASK/MB BY FRIDAY NIGHT. MODELS
COMPLETELY OUT OF PHASE BY THIS TIME...AND NOT SOLD ON WHICH IS
CORRECT AT THIS POINT.  FOR NOW HAVE OPTED TO LEAVE SATURDAY DRY...
MORE IN LINE WITH THE GFS.  WILL HAVE TO WATCH HOW THIS EVOLVES.

&&

.AVIATION...TODAY AND TONIGHT

CONDITIONS SHOULD REMAIN VFR FOR MOST OF THE NIGHT. HOWEVER...A
THUNDERSTORM COMPLEX MOVING OUT OF CENTRAL MINNESOTA COULD AFFECT THE
TAF SITES. A STRONG THUNDERSTORM COMPLEX WILL DEVELOP ACROSS CENTRAL
MINNESOTA AND IS EXPECTED TO MOVE S-SE OVERNIGHT. CURRENT TRACKS
COULD TAKE IT INTO IOWA OR WISCONSIN. WITH THIS UNCERTAINTY...HAVE
INCLUDED CB IN THE LATEST TAFS BUT NOT A MORE AGGRESSIVE FORECAST.
HOWEVER...THE SYSTEM...IF IT DOES AFFECT THE TAF SITE...COULD PRODUCE
WINDS IN THE 40-60 MPH RANGE.

A RETURN TO VFR IS FORECAST AS THE DAY PROGRESSES ON SUNDAY.

&&

.HYDROLOGY...

STORMS MOVING THROUGH THE FORECAST AREA TONIGHT HAVE THE POTENTIAL TO
BE VERY EFFICIENT RAINFALL MAKERS. WARM CLOUD DEPTH WILL BE 3-4 KM
AND PRECIPITABLE WATER UP AROUND 2 INCHES. ALSO IS SOME HINT AT
REGENERATION AND BACKWARD PROPAGATION INTO THE BETTER SUPPORT...
ESPECIALLY OVER MN/IA. THIS COULD LEAD TO LOCALIZED FLOODING
CONCERNS TONIGHT WEST OF THE MISSISSIPPI RIVER.

ALSO...WITH SEVERAL DISTURBANCES AND REPEATED RAIN CHANCES THROUGH
THE WEEK...THERE IS AT LEAST THE POTENTIAL FOR SOME FLOODING
PROBLEMS WHERE RAIN FALLS ON THE SAME AREAS. BUT WITH THE
UNCERTAINTIES ON JUST WHERE AND WHEN...WILL NOT GO WITH ANY WATCH
AT THIS TIME.  RATHER WILL MAINTAIN THE HYDROLOGIC OUTLOOK FOR THE
TIME BEING.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT/LONG TERM...MW
AVIATION...BAUMGARDT
HYDROLOGY...MW
Hazardous weather outlook, Jul 17, 9:17 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
917 PM CDT SAT JUL 17 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-181100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
917 PM CDT SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS THAT DEVELOPED OVER CENTRAL MINNESOTA LATE THIS
AFTERNOON HAVE FORMED INTO A LINE OF STRONG THUNDERSTORMS NEAR THE
TWIN CITIES. THESE STORMS ARE EXPECTED TO TRACK EAST-SOUTHEAST
OVERNIGHT AND MOVE ACROSS WESTERN WISCONSIN AND NORTH CENTRAL
WISCONSIN THROUGH 3 AM...WHICH IS HOW LONG A SEVERE THUNDERSTORM
WATCH IS IN EFFECT UNTIL.

THE MAIN SEVERE THREATS LOOK TO BE DAMAGING WINDS...LOCALLY HEAVY
RAINS AND FLASH FLOODING. ANOTHER COMPLEX OF STORMS IN SOUTHWEST
MINNESOTA IS EXPECTED TO TRACK SOUTHEAST INTO NORTH CENTRAL IOWA
TONIGHT...BUT MAY POSE A THREAT TO SOUTHEAST MINNESOTA AND NORTHEAST
IOWA OVERNIGHT AS WELL.

A FEW STORMS MAY LINGER INTO SUNDAY MORNING...BUT THESE ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE THUNDERSTORM CHANCES SPREAD INTO THE AREA FOR MUCH OF THE MONDAY
NIGHT THROUGH FRIDAY PERIOD. IT IS TOO EARLY TO DETERMINE THE
DETAILS OF ANY SEVERE THREAT WITH THESE THUNDERSTORMS. HOWEVER...IF
MORE HEAVY RAIN FALLS TONIGHT...ANY HEAVY RAINS FROM THUNDERSTORMS
NEXT WEEK WOULD HAVE THE POTENTIAL TO CREATE FLOODING PROBLEMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SOME SPOTTER GROUPS APPEARS LIKELY TONIGHT...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER. THE MAIN THREAT AND
POTENTIAL ACTIVATION TIMES LOOK TO BE THROUGH 3 AM.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/BAUMGARDT/HALBACH

In the hours before

Local storm report, Jul 17, 7:26 PM CDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
726 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             2 SW HOKAH              43.74N 91.38W
07/17/2010  E1.00 INCH       HOUSTON            MN   LAW ENFORCEMENT

&&

ADAMS
Local storm report, Jul 17, 7:49 PM CDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             1 W HOKAH               43.76N 91.37W
07/17/2010  E1.25 INCH       HOUSTON            MN   PUBLIC

&&

ADAMS
Local storm report, Jul 17, 7:58 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
758 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     1 SW HOKAH              43.75N 91.36W
07/17/2010                   HOUSTON            MN   LAW ENFORCEMENT

            SEVERAL TREES DOWN ALONG HIGHWAY 44 SOUTHWEST OF TOWN.

&&

ADAMS
Special weather statement, Jul 17, 8:56 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
856 PM CDT SAT JUL 17 2010

MNZ079-WIZ029-032>034-180245-
BUFFALO-CLARK-JACKSON-TREMPEALEAU-WABASHA-
856 PM CDT SAT JUL 17 2010

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...CLARK...
JACKSON...TREMPEALEAU AND WABASHA COUNTIES...

AT 844 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
NEAR MINNEAPOLIS MOVING EAST SOUTHEAST AT 55 MPH.

THIS LINE OF THUNDERSTORMS HAS A HISTORY OF PRODUCING SEVERE WIND
DAMAGE ACROSS CENTRAL MINNESOTA. THIS LINE OF STORMS IS EXPECTED TO
BE INTO BUFFALO COUNTY BY 10 PM...TREMPEALEAU COUNTY BY 1030 PM...
AND JACKSON AND CLARK COUNTIES BY 11 PM.

FREQUENT DANGEROUS LIGHTNING MAY ACCOMPANY THESE THUNDERSTORMS.
SEVERE WEATHER HAS BEEN REPORTED WITH THESE STORMS. WARNINGS MAY BE
NEEDED AS THESE STORMS GET CLOSER

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MODENA...CHIMNEY ROCK...ARCADIA...NORTHFIELD...AND HUMBIRD.

PREPARE NOW FOR POSSIBLE STRONG TO DAMAGING THUNDERSTORM WIND GUSTS.
MOVE INDOORS AND AWAY FROM WINDOWS IF A WARNING IS ISSUED.

HALBACH
Special weather statement, Jul 17, 11:18 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1118 PM CDT SAT JUL 17 2010

MNZ088-095-096-180515-
FILLMORE-HOUSTON-WINONA-
1118 PM CDT SAT JUL 17 2010

...STRONG THUNDERSTORMS EXPECTED IN FILLMORE...HOUSTON AND WINONA
COUNTIES...

AT 1116 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM
STOCKTON TO CARIMONA...MOVING EAST AT 30 MPH.

WIND GUSTS OF 40 TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING MAY
ACCOMPANY THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
PRESTON...LANESBORO...RUSHFORD AND HOUSTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM SUNDAY
MORNING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.

HALBACH
Local storm report, Jul 17, 11:36 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1136 PM CDT SAT JUL 17 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLOOD            AUSTIN                  43.67N 92.97W
07/17/2010                   MOWER              MN   LAW ENFORCEMENT

            WATER COVERING PART OF EAST BOUND LANES OF INTERSTATE 90
            NEAR MILE MARKER 179 AND A HALF. ALSO SOME STREET
            FLOODING AROUND SECTIONS OF AUSTIN.

&&

ADAMS

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:10 PM CDTAreal Flood AdvisoryARXMower66 min
Jul 17, 11:43 PM CDTSevere Thunderstorm WarningARXFillmore, Houston, Winona32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2010Severe Thunderstorm Warnings in Minnesota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.